Montana, 2007

Hail in Montana, June 30, 2007

June 30, 2007 · NWS BYZ · 1 event in 1 county or zone

Storm Chaser reported a hail swath between mile marker 25 and 28 on US 191. The hail fell slightly before 705 PM MDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Storm Chaser reported a hail swath between mile marker 25 and 28 on US 191. The hail fell slightly before 705 PM MDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 2:00 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT SAT JUN 30 2007

.SHORT TERM...VALID FOR SUN AND MON...

CUMULUS HAS BEHAVED SO FAR THIS AFTERNOON IN WEST. HOWEVER...PROGS
INDICATE LAYER OF VORTICITY ADVECTION ALOFT TO PASS OVER WESTERN
ZONES LATE TODAY MAY HELP INITIATE STRONGER CONVECTION. BUFKIT
SOUNDINGS SHOW WEAK CAP IN WEST ERODING OVER HIGHER TERRAIN BY 4
PM. CAP STRONGER OVER EASTERN PLAINS AND MAY TAKE UNTIL EVENING TO
SEE ANY ISOLATED STORMS MOVE OFF MOUNTAINS OVER LOWER TERRAIN.
VERTICAL WIND FIELDS AND LAPSE RATES STILL LOOK LIKE THEY WOULD
SUPPORT A FEW STRONG STORMS WITH HAIL AND WINDS OVER THE WESTERN
ZONES INTO EARLY EVENING.

BETTER CAPE VALUES AND INSTABILITY ACTUALLY OUT EAST WITH GOOD
EASTERLY SURFACE FLOW....BUT SOMEWHAT CAPPED OFF UNTIL LATER
TONIGHT. WILL CONTINUE LOW POPS OVER EAST TONIGHT INTO SUNDAY.

FOR SUNDAY...FOCUS OF CONVECTION SHIFTS EAST ONTO PLAINS FOR THE
MOST PART. STRONG WIND SHEAR AND CAPE VALUES OVER 2000 J/KG
PROGGED ACROSS EAST IN THE AFTERNOON. THERMAL RIDGE FLATTENS AS
WELL WHICH MAY ALLOW FOR AN EASILY BROKEN MID LEVEL CAP. WILL
GENERALLY BROADBRUSH POPS AS HARD TO PINPOINT ONE AREA OVER
ANOTHER FOR BETTER CHANCE OF STORMS...BUT WILL MENTION A FEW
SEVERE STORMS OVER NORTHEASTERN TWO THIRDS OF FORECAST AREA WHERE
CAP WILL BE WEAKEST...AND NAM HINTS AT WEAK SHORT WAVE TRAVERSING
OVER THE AREA. TEMPERATURES WILL BE AROUND OR A LITTLE WARMER THAN
TODAY...PARTICULARLY WESTERN SECTIONS.

MONDAY...FLAT RIDGE IN PLACE ACROSS AREA. HAVE RAISED FORECAST MAX
HIGHS SOME AS 700MB THERMAL RIDGE BUILDS OVER REGION A BIT. MORE
WEAK ENERGY PROGGED TO TRAVEL ACROSS AREA...WITH BEST POTENTIAL
ENERGY FOR STORMS IN EAST. BT

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MEDIUM RANGE MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH NEXT
WEEK. WSW FLOW ALOFT WILL VEER TO NW BY WED AS RIDGE REBOUNDS OVER
THE PAC NW AND TROF SLIDES TOWARD THE GREAT LAKES...BEHIND TUE
SHORTWAVE ACROSS OUR AREA. ALL MODELS NOW SHOW THIS HAPPENING.
WILL CONTINUE WITH BROADBRUSHED ISOLD POPS MON/TUE AS PLAINS LOW
LEVEL MOISTURE SHOULD HOLD ON UNTIL TUE WAVE PUSHES EAST. SFC
BOUNDARY THEN LINGERS IN OUR WEST WED/THU. WILL KEEP LOW POPS
GOING IN OUR WEST EACH OF THESE DAYS...BUT OVERALL PATTERN IS
SHAPING UP TO BE A DRY ONE...WITHOUT ANY SHORTWAVE ENERGY TO SPEAK
OF AND RISING HEIGHTS...SO FEEL 20 POPS ARE PROBABLY OVERDONE.
WILL KEEP ANY POPS CONFINED TO THE MOUNTAINS BY FRI. THOUGH GFS/
ECMWF SHOW HEIGHTS RISING INTO THE 590S BY LATE WEEK...CANNOT RULE
OUT A HIGH ELEVATION THUNDERSTORM AS MODELS ARE HINTING AT A BIT
OF MID AND UPPER LEVEL MOISTURE WRAPPING AROUND THE RIDGE BY THEN.
COULD SEE A MORE MONSOONAL PATTERN EMERGE OVER THE WESTERN STATES
BY THE END OF NEXT WEEK.

AS FAR AS TEMPS GO...AFTER A MILD MON/TUE...NW FLOW WILL ALLOW
FOR SOME COOLING FROM THE NORTH BY WED. MODERATION WILL KICK BACK
IN THU/FRI AS RIDGE BUILDS. LOOKS PARTICULARLY WARM IN OUR WESTERN
PARTS AS 850MB TEMPS RISE ABOVE 30C PER THE GFS AND ECMWF. TEMPS
THROUGH THE EXTENDED WILL MOSTLY REMAIN ABOVE NORMAL...WITH THE
POSSIBLE EXCEPTION OF THE 4TH OF JULY WHICH LOOKS TO BE THE
COOLEST DAY.

OF COURSE GIVEN THE SUMMERY PATTERN FIRE WEATHER CONCERNS WILL
CONTINUE TO MOUNT THROUGH THE PERIOD.

JKL

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN ROUTES
THIS AFTERNOON AND SPREAD TO THE EAST THIS EVENING AND OVERNIGHT.
GUSTY AND ERRATIC WINDS ARE POSSIBLE NEAR ANY STORMS. AN ISOLATED
MVFR CONDITION MAY BE POSSIBLE WITH THESE STORMS BUT CONDITIONS
SHOULD MAINLY BE VFR TODAY AND TONIGHT. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 060/090 060/094 063/089 060/089 060/092 062/096 063/095
    22/T    22/T    22/T    22/T    22/T    20/U    00/B
LVM 051/087 052/091 054/086 053/087 053/092 055/094 055/093
    42/T    22/T    12/T    22/T    22/T    20/U    00/B
HDN 061/093 061/097 062/092 059/092 057/096 060/098 060/099
    23/T    32/T    22/T    20/U    00/U    00/U    00/B
MLS 065/092 065/096 067/092 063/089 060/093 062/095 065/097
    23/T    33/T    22/T    20/U    00/U    00/U    00/U
4BQ 064/092 063/097 064/093 061/091 058/094 062/096 062/096
    23/T    33/T    22/T    20/U    00/U    00/U    00/U
BHK 062/090 061/093 065/090 059/086 058/089 060/091 062/093
    23/T    33/T    32/T    20/U    00/U    00/U    00/U
SHR 058/092 058/095 059/090 057/090 055/095 057/097 057/096
    23/T    32/T    22/T    22/T    22/T    20/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 30, 3:19 AM MST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
419 AM MDT SAT JUN 30 2007

MTZ028>042-056>058-063>068-WYZ098-099-011030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
419 AM MDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER SYSTEM WILL MOVE INTO SOUTHWEST MONTANA
THIS AFTERNOON. IT WILL TRIGGER SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. THERE IS A SLIGHT RISK SOME OF THESE THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL IN DAMAGING WINDS IN WESTERN
AREAS...IN THE LIVINGSTON...BIG TIMBER AND HARLOWTON AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME OF THE
STORMS MAY BECOME SEVERE IN EASTERN AREAS SUNDAY AFTERNOON AND
EVENING. THIS WOULD BE MAINLY FOR THE MILES CITY AND BAKER AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 101 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sweet Grass

When
June 30, 6:05 PM MST
Where
Sweet Grass County, 8 mi NE of Melville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.182, -109.832

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40642.